Utah, 2015

Winter Weather in Utah, May 9 to 10, 2015

May 9 to 10, 2015 · NWS GJT · 1 event in 1 county or zone

A moist and slow moving upper low tracked across the region and produced significant snowfall accumulations at high elevations in the mountains of northeast Utah.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist and slow moving upper low tracked across the region and produced significant snowfall accumulations at high elevations in the mountains of northeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 9, 5:06 PM MST, 2 hours 54 minutes earlier.

Area forecast discussion, May 9, 5:06 PM MST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
606 PM MDT SAT MAY 9 2015

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 234 PM MDT SAT MAY 9 2015

THE CENTER OF LOW PRESSURE IS LOCATED OVER SOUTHWEST COLORADO
THIS AFTERNOON...AND WILL PROGRESS EASTWARD TOWARD THE FRONT RANGE
BY EARLY TOMORROW MORNING. WIDESPREAD SHOWERS AND ISOLATED
THUNDERSTORMS WRAPPING AROUND THE INSTABILITY OF THIS LOW PRESSURE
SYSTEM WILL CONTINUE THROUGH TONIGHT ACROSS EASTERN UTAH AND
WESTERN COLORADO...THEN SHIFT TO BEGIN HEAVY PRECIPITATION ACROSS NORTHCENTRAL
COLORADO BY THE OVERNIGHT HOURS TONIGHT. TEMPERATURES WILL DROP
ACROSS THE NORTHERN CO DIVIDE MOUNTAINS TONIGHT AS H7 TEMPS
PLUMMET TO -5C TO -6C. WINTER STORM ADVISORIES AND WARNINGS
CONTINUE THROUGH SUNDAY FOR MANY MOUNTAIN ZONES FOR ABOVE 8500 OR
9000 FT.

BY SUNDAY MORNING THE CURRENT STORM WILL BE CENTERED OVER NE CO
AND MOVING INTO NEBRASKA. STRONG NORTH TO NORTHWEST FLOW WILL
CONTINUE OVER THE FORECAST AREA WITH PLENTY OF MOISTURE. MODELS
SHOW MINOR SPOKES OF VORTICITY ROTATING THROUGH SO SNOWFALL WILL
CONTINUE IN THE HIGHER MOUNTAINS...CONCENTRATING ON NORTH-FACING
SLOPES. PRECIPITATION SHOULD CONTINUE OVER THE EASTERN UINTA MTS
AND NE UT THROUGH THE DAY...BUT SHOULD END EARLY SUNDAY AFTERNOON
OVER SE UT.

BY SUNDAY LATE AFTERNOON THE MOISTURE WILL BE ERODING TO THE
NORTHEAST AND SNOWFALL SHOULD DECREASE THROUGH THE EVENING.
CLEARING WILL SPREAD FROM EASTERN UT INTO WESTERN CO...AND
OVERNIGHT PRECIP SHOULD DECREASE STEADILY OVER THE WESTERN CO MTS.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 234 PM MDT SAT MAY 9 2015

MONDAY THROUGH TUESDAY...PRECIP SHOULD END IN THE MTS MONDAY WITH
A RIDGE AND MUCH DRIER AIR MOVING INTO THE AREA FROM THE WEST.
TEMPS SHOULD BEGIN WARMING UP AFTER A COOL MORNING. THE RIDGE
SLIDES EAST ACROSS CO OVERNIGHT WITH THE NEXT PACIFIC STORM
BEGINNING TO INFLUENCE THE AREA BY TUE MORNING.

MIDRANGE MODELS AGREE WELL ON THESE TRENDS...HAVING THE NEXT
CLOSED LOW OVER NRN CA TUE AFTERNOON AND LIFTING IT NORTHEAST
OVER THE PACNW AND INTO CANADA AS A STRONGER LOW DIGS ALONG THE CA
COAST. WED AND THU. AT THIS POINT THE MODEL SOLUTIONS DIVERGE. THE
GFS BRINGS A SIGNIFICANT SHORTWAVE TROUGH SOUTH OF THE MAIN LOW
OVER SOUTHERN CA AND ROTATES IT INLAND OVER THE SW U.S. AND THE
GREAT BASIN. THIS TROUGH CARRIES MOISTURE...PRECIP AND STRONGER S
TO SW WINDS OVER THE FORECAST AREA FRI AND SAT. THE ECMWF DEVELOPS
A MUCH DEEPER SOUTHERN TROF OFF THE SRN CA COAST FRI MORNING THEN
CARRIES THIS LOW INTO THE GREAT BASIN SAT...WHICH MORE CLOSELY
FOLLOWS THE TRACK OF THE LAST 3 STORMS TO AFFECT THE CENTRAL
ROCKIES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 606 PM MDT SAT MAY 9 2015

WIDESPREAD SHOWERS WITH A FEW EVENING THUNDERSTORMS AND A SNOW
LEVEL LOWERING TO AROUND 7K FEET TONIGHT. LOTS OF DIFFERENT
WEATHER DEPENDING ON ELEVATION AND LOCATION. PRECIPITATION WILL BE
FAVORING THE UINTA MOUNTAINS IN NE UTAH TO THE WRN COLORADO
MOUNTAINS. IFR CONDITIONS WILL OCCUR FOR MOUNTAIN TAF WHERE SNOW
IS EXPECTED TONIGHT...WITH THE LOWEST VIS/CIGS CONDITIONS EXPECTED
FROM 02Z-06Z. CIGS WILL STAY BELOW ILS BREAKPOINTS AT
KASE/KEGE/KRIL THROUGH THE FORECAST PERIOD...WITH KTEX HAVING LOW
CIGS AT TIMES.

GUSTY WINDS TO 25-30KTS WILL BE POSSIBLE WITH ISOLATED
THUNDERSTORMS. NE GRADIENTS WINDS TO 25KTS OVER NW COLORADO AND
PARTS OF NE UTAH ARE EXPECTED THROUGH 06Z.

DESERT TAF SITES ARE EXPECTED TO MAINTAIN VFR...BUT LOWER CIGS
WILL OCCUR WITH PASSING -SHRA. -SHRA WILL BE DECREASING FROM THE
WEST DURING THE DAY ON SUNDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 9 PM MDT SUNDAY FOR COZ004-009-013-
     017>019.

     WINTER STORM WARNING UNTIL 9 PM MDT SUNDAY FOR COZ010-012.

UT...WINTER WEATHER ADVISORY UNTIL 9 PM MDT SUNDAY FOR UTZ023.

&&

SHORT TERM...JAM/CC
LONG TERM...CC
AVIATION...PF
Hazardous weather outlook, May 9, 4:22 AM MST, 15 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
522 AM MDT SAT MAY 9 2015

COZ001>014-017>023-UTZ022>025-027>029-101200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
522 AM MDT SAT MAY 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT.
SNOW LEVELS ARE EXPECTED TO LOWER TO AROUND 7000 FEET BY SUNDAY
MORNING WITH LOCALLY HEAVY SNOWFALL OVER THE CENTRAL MOUNTAINS IN
WESTERN COLORADO. ANY THUNDERSTORMS THAT PASS THROUGH WILL BE
CAPABLE OF PRODUCING HEAVY RAIN OR SNOW...GUSTY WINDS TO 35 MPH
AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RAIN AND SNOW WILL CONTINUE ACROSS THE AREA ON SUNDAY...BEFORE
DRIER WEATHER MOVES IN MONDAY. ANOTHER SURGE OF MOISTURE WILL
BRING ANOTHER CHANCE FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 9, 5:30 PM MST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
630 PM MDT SAT MAY 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             PAGOSA SPRINGS          37.27N 107.02W
05/09/2015  E0.25 INCH       ARCHULETA          CO   TRAINED SPOTTER

&&

EVENT NUMBER GJT1500703

TGJT
Local storm report, May 9, 6:45 PM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
745 PM MDT SAT MAY 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             TAYLOR PARK             38.82N 106.61W
05/09/2015  M3.0 INCH        GUNNISON           CO   CO-OP OBSERVER

&&

EVENT NUMBER GJT1500704

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
May 9, 8:00 PM MST to May 10, 3:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall accumulations of 3 to 5 inches were measured above the 8000 foot level.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566296.